Alert archive / Montana / River Flood Warnings in 2017

River Flood Warning 2, NWS Great Falls, MT

March 17, 2017Blaine County, Montana

NWS Great Falls, MT issued this river flood warning at Mar 17, 2017, 3:08 AM MDT for Blaine County, Montana. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Mar 17, 2017, 3:08 AM MDT (09:08 UTC)
Expired
Mar 18, 2017, 12:00 PM MDT
In force
33 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8).

Action stage
4.5 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

597 
WGUS45 KTFX 170908
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 AM MDT FRI MAR 17 2017

...The National Weather Service in Great Falls has issued a Flood 
Warning for the following rivers in North Central Montana...

 Clear Creek near Chinook 

.Snow melt from the Bears Paw mountains has resulted in 
Clear Creek going above flood stage. The threat for flooding
on Clear Creek will continue into Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.

The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC005-180008-
/O.NEW.KTFX.FL.W.0002.170317T0908Z-170318T1800Z/
/CCMM8.1.SM.170317T0522Z.170317T0830Z.000000T0000Z.UU/
308 AM MDT FRI MAR 17 2017

The National Weather Service in Great Falls has issued a 

* Flood Warning for 
  The Clear Creek at Chinook.
* until Saturday afternoon...Or until the warning is cancelled.
* At 2:30 AM Friday the stage was 6.2 feet.
* Flood stage is 5.5 feet.
* The river is expected to remain above flood stage into
  Saturday.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940


$$
1 follow-up statement
026 
WGUS85 KTFX 172354
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 PM MDT FRI MAR 17 2017

...The Flood Warning is cancelled for the following rivers in 
Montana...

  Clear Creek at Chinook affecting Blaine County

For the Clear Creek, including Chinook, no flooding is observed or 
forecast. The Flood Warning for the Clear Creek, including Chinook 
has been canceled.

However, very warm temperatures are expected again on Saturday,
which may cause the creek to rise once again. 

MTC005-180024-
/O.CAN.KTFX.FL.W.0002.000000T0000Z-170318T1800Z/
/CCMM8.2.SM.170317T0522Z.170317T1215Z.170317T1628Z.UU/
554 PM MDT FRI MAR 17 2017

The Flood Warning is cancelled for
  The Clear Creek at Chinook.
* At  5:30 PM Friday the stage was 4.8 feet.
* Flood stage is 5.5 feet.
* Fell below flood stage at 10:28 AM Friday.
* Forecast...The river will continue to fall to 3.5 feet by tomorrow 
  morning.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 16, 10:51 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 16, 10:51 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1051 PM MDT Thu Mar 16 2017

UPDATED HYDROLOGY SECTION TO MENTION ADDITIONAL WATCHES

.UPDATE...

Hydrologic concerns aside (from snowmelt and potential ice jams),
quiet weather is on tap for the overnight period and extending
into Friday. With winds laying down through the evening and clear
skies, expect decent radiational cooling conditions especially
after midnight. Thus, we lowered minimum temperatures a few
degrees in many locations. Backing surface winds out of a
generally easterly direction along with increasing high cloud
cover from southwest to northeast through the day Friday will
result in highs in the 50s for most locations. Cassell

&&

.AVIATION...
UPDATED 0450z.

West winds continue to taper off this evening with VFR at all TAF
locations. An approaching warm front moving into SW MT tomorrow
afternoon will cause winds to back to east to southeast during the
day Friday from south to north, with an increase in high cloud cover
and gradual decrease in ceiling heights through Friday afternoon and
into the evening. Isolated shower activity will be possible over SW
MT mountains Fri afternoon and evening ahead of the warm front.
Cassell

&&

.HYDROLOGY...

955 PM update - Have issued Flood Watches for Clear Creek (areal -
Blaine County) and for the Missouri River near Landusky (point).
River levels are above action stage at both locations, so will
continue to monitor them for possible exceedence of flood stage and
likely minor low-land flooding. Potential melting of ripe snowpack
in Beaverhead County is warranting a Flood Watch there as well,
while water over roads along and east of the Rocky Mountain Front
continues the Flood Advisories there.  Coulston

Locations in the eastern areas of our CWA have started to see some
stream rises to near action stage in the last 6 to 12 hours. These
include the Missouri River near Landusky and Clear Creek near
Chinook. For now, we expect snowmelt to diminish with expected
lows tonight well below freezing, but we will continue to monitor.
Cassell

&&

.PREV DISCUSSION...
/ISSUED 507 PM MDT Thu Mar 16 2017/

Tonight through Saturday...Cold front trailing behind a passing
Alberta Clipper has moved through most of the forecast area. Dry
air and subsidence has cleared skies across North-central MT.
Isolated showers linger mainly over the higher terrain of
Southwest MT. Strong post-frontal wind gusts of 35-45 mph
developed this afternoon as boundary layer mixing allowed downward
momentum transfer combined with enhanced isoallobaric winds
following the departing surface low. Winds and rain shower
activity will diminish overnight. Low temperatures fall below
freezing for most areas, which will slow mid-elevation snowmelt
runoff. Dry air with ridging aloft on Friday will produce a fair
weather day with mostly sunny skies. Southwesterly flow returns by
early Saturday.  Pacific moisture will once again produce
precipitation up to the Continental Divide. Downslope winds
associated with a deepening leeside trough will dry the air east
of the Continental Divide while helping to raise temperatures.
High temperatures near 70 degrees will test daily record highs for
some locations. PN

Saturday night through Thursday...A pattern shift is expected in
the long term, although this shift will mostly bring cooler more
normal temperatures with periods of rain and snow showers.
Saturday night into Sunday we see the push of a cold front across
the area starting our cooling trend. Precipitation still looks to
be confined to the southern half of our CWA, although can't rule
out scattered showers across the north under weakly unstable
northwest flow. Some breezy winds may also accompany this front
Sunday, mainly across the north. Frontal boundary stalls across
the south for Monday, brining more chances of snow to the south
while a ridge brings dry conditions across the north. A large
upper level trough then looks to push on the west coast through
mid week sending bits of energy and moisture our way through the
remainder of the long term. Tuesday's chances look to be scattered
and mainly across the south. Wednesday the trough splits and
tries to form a closed upper low across the UT/WY/CO area, while
also sending a shortwave northward across MT. This could bring
widespread rain and snow showers to our region, however, track and
timing will still need to be watched given things could still
change this far out. Thursday will see this low kick out into the
central plains and possibly form a deep Colorado low, while moist
sw flow remains across our region perhaps bringing more scattered
shower activity. So at this point it is hard to nail exact timing
of this somewhat active pattern, but it is important to note a
pattern shift is possible and chances for precip may return next
week. As mentioned we will see our temps cool during the long
term. Sundays highs dip into the 40s and 50s, and we remain in
this range throughout much of the forecast period. Morning lows
also look to get below freezing starting Monday morning, possibly
bringing some snow to lower elevations during our potential active
pattern. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  57  44  72 /   0   0  10  10
CTB  21  48  36  63 /   0   0  10  10
HLN  30  57  40  67 /  10   0  10  10
BZN  26  56  38  66 /  20   0  10  10
WEY  20  43  32  52 /  30  10  10  20
DLN  27  60  39  64 /   0   0  10  30
HVR  28  52  35  67 /  10   0  10  10
LWT  25  49  35  71 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday afternoon through Saturday evening
Beaverhead.

Flood Watch through Sunday evening Blaine.

Flood Advisory for snowmelt runoff for Glacier, Pondera, Teton,
and Toole Counties until 1130 AM Friday.

Flood Watch until further notice Missouri River near Landusky.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:43 PM MDTRiver Flood WatchTFX24 hr
Mar 17, 2:37 PM MDTAreal Flood AdvisoryTFXBlaine, Hill62 hr

Nearby

River Flood Warnings in Montana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.